Sleep problems

Has anyone else found that corticosteroids cause their child to have sleep problems? Our son had to come off Montelukast a couple of years ago due to a total change in behaviour and sleep problems. This all went back to normal within a week of coming off it. He has since been on Seretide 50 but this was put up to a higher dose in Jan due to him having prednisolone at least every 6 weeks over the last two years and several hospital admissions, which is obviously not good.

He is now on Seretide 125, 2 puffs twice a day (he is only 5 so this is a high dose for him) and has been on this dose for about 5 weeks. His dose went up from Seretide 50, 2 puffs in the evening and Seretide 125 2 puffs in the morning as he was still having regular attacks and needing prednisolone too frequently.

I know it is necessary to get these attacks under control but we have found that over the last two weeks Leo's appetite has dropped again (he is on the 9th percentile for height and weight so needs to eat) and that he just cannot get to sleep. He has still been awake at midnight every night as he just doesn't seem able to fall to sleep. He is as good as gold about it but we find him drawing or looking at books or playing with his teddies when we go up to bed and he doesn't even seem tired. The consultant did say that he would need to be monitored for changes in sleep patterns as well as weight, height, etc due to the high dose he is on, particularly with him being quite small but I just wondered if anyone else has experienced this as a side effect?

Leo is doing really well at school and I don't want this to start to slip or for his health and well being to deteriorate, although I know how important it is to get his asthma under control.

Thanks for any comments!


1 Reply

  • Hi Becx,

    Its not unusual for steroids to cause sleep difficulties. In adults its usually oral steroids which do this, but in a small child on a high dose of inhaled steroid, I would suspect this is the culprit. Perhaps you could email or ring the consultants secretary just to give them a heads up and see what his thoughts are?

    Lynda :)

You may also like...